Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 116, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 7:13 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2017, 7:13 PM MST (02:13 UTC)
- Expired
- Sep 8, 2017, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:29 PM MST | FLASH FLOOD | 3 E Willow Beach, AZ | WILLOW BEACH ACCESS ROAD CLOSED DUE TO RUNNING AND STANDING WATER OVER PORTIONS OF THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WGUS55 KVEF 090213
FFWVEF
AZC015-NVC003-090515-
/O.NEW.KVEF.FF.W.0116.170909T0213Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
713 PM PDT FRI SEP 8 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Mohave County in northwestern Arizona...
Central Clark County in southern Nevada...
* Until 1015 PM PDT/1015 PM MST/
* At 712 PM PDT/712 PM MST/, Doppler radar indicated thunderstorms
producing heavy rain over western Mohave County moving northwest
toward Boulder City. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Boulder City, Las Vegas Bay, Boulder Beach, Callville Bay
Campground, Dolan Springs, Boulder Beach Campground, Callville Bay,
Hoover Dam and Willow Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
3614 11487
$$
Morgan3 follow-up statements
517
WGUS75 KVEF 090311
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
811 PM PDT FRI SEP 8 2017
AZC015-NVC003-090515-
/O.CON.KVEF.FF.W.0116.000000T0000Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
811 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT/1015
PM MST/ FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK COUNTIES...
At 809 PM PDT/809 PM MST/, Doppler radar indicated one area of
thunderstorms moving out of the region from Callville Bay to Dolan
Springs, and another round of storms moving in from the south. The
Willow Beach access road has already been closed due to flooding,
and the next round of heavy rain will only worsen any ongoing
flooding.
Some locations that will experience flooding include...
Boulder City, Las Vegas Bay, Boulder Beach, Callville Bay Campground,
Dolan Springs, Boulder Beach Campground, Callville Bay, Hoover Dam
and Willow Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
3614 11487
$$
Morgan424
WGUS75 KVEF 090411
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
911 PM PDT FRI SEP 8 2017
AZC015-NVC003-090515-
/O.CON.KVEF.FF.W.0116.000000T0000Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
911 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT/1015
PM MST/ FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK COUNTIES...
At 910 PM PDT/910 PM MST/, Doppler radar indicated heavy rain was
tapering off in the area from Callville Bay to Dolan Springs. Very
heavy rain had already fallen in the area, and the Willow Beach
access road was reported closed due to flooding. Additional rain
will prolong the flooding.
Some locations that will experience flooding include...
Boulder City, Las Vegas Bay, Boulder Beach, Callville Bay Campground,
Dolan Springs, Boulder Beach Campground, Callville Bay, Hoover Dam
and Willow Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
3614 11487
$$
Morgan197
WGUS75 KVEF 090508
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1008 PM PDT FRI SEP 8 2017
AZC015-NVC003-090517-
/O.EXP.KVEF.FF.W.0116.000000T0000Z-170909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
1008 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK
COUNTIES WILL EXPIRE AT 1015 PM PDT/1015 PM MST/...
Only light rain was falling in the area from Callville Bay to Dolan
Springs. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3621 11463 3553 11413 3545 11455 3577 11497
3614 11487
$$
MorganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:00 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 8, 3:00 PM MST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 300 PM PDT Fri Sep 8 2017 .SYNOPSIS...Ample moisture across the region will lead to scattered to numerous thunderstorms across much of the southern Great Basin and Mojave Desert through the weekend. Any storm will be capable of producing heavy rainfall. Afternoon temperatures will cool well below normal readings through Sunday with the additional cloud cover. && .SHORT TERM...today through Sunday Thunderstorms have been increasing over much of the eastern two thirds of the forecast area this afternoon as ample moisture and instability are in place. CAPE values are generally ranging from 1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW values have also been ranging from about 1.20 inches to over an inch and a half. Storms have generally been tracking north around 20 mph, but there has been training of many of the storms leading to an increased flash flood threat. Upper low over the central California coast will help add forcing to the region over the next couple of days. This added dynamics along with the moisture in place will help keep storms going overnight, especially across Clark, Mohave and eastern San Bernardino Counties. Little changes on Saturday as moisture and strong instability will remain in place leading to another day of widespread thunderstorms that will be capable of producing flash flooding. Things are expected to start winding down Saturday night and Sunday with the moisture and instability shifting further west and affecting mainly San Bernardino County. At this time the flash flood watch does not include western San Beranrdino County, but that may change for Sunday as any thunderstorm will be capable of producing very heavy rain. It is also possible that the Flash Flood Watch may not be needed for Mohave and Clark Counties on Sunday as the greatest threat of storms shifts west. However, isolated thunderstorms will remain in the picture through Sunday over the entire area. Due to the additional cloud cover and moisture, temperatures will remain blow normal through Sunday. .LONG TERM...Monday through Thursday. By Monday morning guidance suggests that advection of new moisture into the region will be subsiding and the closed low off the California coast will shift west out to sea slightly. This is likely to result in somewhat less active conditions for Monday with the better forcing further west. That said, low-grade monsoon moisture will remain in place across much of the region allowing for at least some terrain driven storms, with the best overall chances along the western edge of the forecast area. Monday night into Tuesday will likely see the closed low begin to shift north and gradually begin to fill as it moves toward the Bay Area. This will continue the downward trend in convection, with storms becoming increasingly limited to the higher terrain of the southern Great Basin. By Wednesday, the low is expected to get caught up in the mean flow and eject east across the Great Basin as a shortwave. As it does, it will likely result in increased southwesterly breezes across the forecast area. This will also begin to scour out a great deal of the moisture in place. Just as the shortwave ejects east, another trough digs along the western CONUS Thursday and Friday, signaling a possible transition to a more fall-like pattern with overall cooler, drier, but occasionally breezy conditions. && .AVIATION...For McCarran...Afternoon scattered thunderstorms will continue around the terminals, with the potential for numerous wind shifts. Earlier thunderstorms have kept and E/NE wind, which may try to favor an east to southeast direction with continued sunshine. Otherwise expect the potential for a few more rounds of thunderstorms and associated threats with winds likely favoring east or northeast outside of thunderstorms. Overnight, thunderstorms should decrease in coverage, with just a few showers expected by daybreak, however, thunderstorms are possible in the region once again by tomorrow afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorms should generally decrease over the region overnight, but additional scattered thunderstorms are expected once again by tomorrow afternoon. Winds will mainly be dominated by thunderstorm trends, with outflows from both individual cells and clusters. Expect all the usual threats of turbulence and icing. VFR should prevail, with thunderstorm ceilings only falling to just below 10 kft, and visibility in the heaviest showers only falling to 3 to 5 miles. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Wolcott AVIATION....Steele For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 8, 4:57 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 PM PDT FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM FLASH FLOOD 7 ESE NEW KINGMAN-BUTLE 35.20N 113.91W
09/08/2017 MOHAVE AZ LAW ENFORCEMENT
DW RANCH ROAD HAS BEEN CLOSED FROM THE
OFFRAMP AT I-40 TO HUALAPAI MOUNTAIN ROAD
DUE TO FLOODING. THE LOCAL FIRE DEPARTMENT
STATED THAT ALL THE WASHES ALONG DW RANCH
ROAD ARE FLOWING OVER THE ROAD.
&&
ASGLocal storm report, Sep 8, 5:53 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
553 PM PDT FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 24 SSE LITTLEFIELD 36.59N 113.73W
09/08/2017 E61 MPH MOHAVE AZ MESONET
TWEEDS POINT RAWS STATION AT 5200 FEET
REPORTED A WIND GUST OF 61 MPH AT 533 PM
LOCAL TIME.
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:11 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 8, 5:39 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
| Sep 8, 5:44 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
| Sep 9, 2:27 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 9, 3:07 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 9, 12:16 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 9, 2:00 PM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.